Texas, 2022Flash Flooding in Texas, August 31, 2022
August 31, 2022 · NWS LUB · 3 events in 3 counties and zones
An upper level storm system became nearly stationary, centered close to El Paso, which allowed extremely moist air to continue to be pumped up into West Texas on the 31st. The near record moisture levels, along with the nearby upper level low, and weak daytime heating, initiated a round of westward-moving showers and thunderstorms that dumped torrential rain in spots adding to the already…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system became nearly stationary, centered close to El Paso, which allowed extremely moist air to continue to be pumped up into West Texas on the 31st. The near record moisture levels, along with the nearby upper level low, and weak daytime heating, initiated a round of westward-moving showers and thunderstorms that dumped torrential rain in spots adding to the already saturated soils. A number of area roadways become inundated with water stopping traffic and causing some vehicles to be washed off the road. In addition to causing flooding in and around Lubbock (Lubbock County), Brownfield (Terry County), and Post (Garza County), a couple of the tropical showers generated brief funnel clouds. These tropical-type funnels did no known damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 11:45 AM CST, 45 minutes earlier.
Area forecast discussion, Aug 31, 11:45 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1245 PM CDT Wed Aug 31 2022
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 244 AM CDT Wed Aug 31 2022
Early morning water-vapor imagery continues to depict the center of
the upper-level low positioned over far southeastern New Mexico. A
plume of moisture continues to be advected northward into the
forecast area and this plume is expected to remain over the forecast
area through the day today as the low continues to slowly drift WSW.
This will allow showers to continue across the region through the
morning hours but with limited instability no thunder is expected.
With the recent rainfall, light winds, and abundant moisture, some
patchy fog and low clouds may develop around sunrise however dense
fog is not expected to be widespread. Late this morning and into the
afternoon a vort max is expected to lift NNW from central TX which
should reinvigorate showers and thunderstorms with the main focus
being across the southern half of the forecast area. With very high
PWAT values across the region, the main concern today will be
localized flooding due to efficient heavy rainfall with the stronger
showers and thunderstorms. The persistent cloud cover should keep
instability values generally at or below 1000 J/Kg and with a
saturated column no severe weather is anticipated today. The
persistent cloud cover will also keep high temperatures below normal
today generally ranging from the mid 70s to the mid 80s. With the
loss of daytime heating, thunderstorm activity should begin to wane.
However, with the vort max and moisture plume over the forecast area
light to moderate rain showers may continue through the overnight
hours. /WCI
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 244 AM CDT Wed Aug 31 2022
Unsettled weather will continue on Thursday for most of the CWA as a
shortwave trough departs to the east of the region. Meanwhile, the
expanding anticyclonic flow over the Great Basin, in tandem with the
position of the departing shortwave trough, will send a mid-level
cold front southward over the CWA and therefore shunt shower and
thunderstorm potential to the south and southeast throughout the
course of the day Thursday. Dense overcast will encompass most of
the forecast area during the morning hours and gradually scour out
as the drier air advects overhead, with conditions clearing
altogether near sunset Thursday across the CWA. Despite the presence
of weak, southerly flow, the dense overcast will inhibit insolation
with temperatures peaking in the lower 80s area-wide. Temperatures
will increase a few degrees on Friday into the middle-upper 80s with
benign weather as the anticyclonic flow aloft noses into the region,
and blended PoPs were removed as dry air/northerly flow within the
700-300 mb layer continues to advect overhead. PoPs return on
Saturday as a high-level shortwave trough pivots into the southern
Great Plains with the possibility of a compact 500 mb cutoff low
over North Texas. This will send a cold front southward into the
region by Saturday morning, shifting winds to the north initially
post-FROPA before transitioning to the east by late afternoon.
Scattered showers and thunderstorms are forecast to develop during
the afternoon hours, perhaps in the form of a loosely-organized
complex. Precipitable water content is forecast to remain well below
the 99th percentile on Saturday, and a generally brisk storm motion
out of the north-northeast will preclude a pertinent flooding risk
despite the recent rainfall across the region over the last few
weeks. The CWA is forecast to remain along the eastern periphery of
the mid/upper-level ridge centered over the Great Basin for the
remainder of the weekend into early next week while the sub-tropical
ridge over the western Atlantic Basin remains locked over the
southeastern U.S., potentially maintaining the position of the weak
cutoff low over North Texas. Regardless if a mid-level circulation
is present or not, low PoPs have been maintained through the end of
the forecast period as a few subtle shortwave perturbations rotate
along the downstream portion of the mid/upper-level ridge to the
west of the region.
Sincavage
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Wed Aug 31 2022
Scattered to numerous showers and thunderstorms are expected in
the vicinity of all three terminals through the remainder of this
afternoon and evening with coverage and intensity to lessen after
sunset and shift south of KCDS, but persist near KPVW and KLBB.
Periods of MVFR/IFR visibility and ceilings will be possible when
this activity is overhead of the terminals. Low clouds and patchy
fog development will also be possible early Thursday morning.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...58
LONG TERM....09
AVIATION...55
Hazardous weather outlook, Aug 31, 1:43 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
243 AM CDT Wed Aug 31 2022
TXZ021>044-010745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
243 AM CDT Wed Aug 31 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms will be possible across portions
of the South Plains, Rolling Plains, and far southern Texas
Panhandle this afternoon and evening. The strongest storms will be
capable of producing heavy rainfall that may lead to localized
flooding in addition to gusty winds up to 50 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered showers and thunderstorms will be possible on
Thursday across the region, decreasing in coverage from north to
south throughout the day. Rain shower and thunderstorm chances
return on Saturday for the region, with locally heavy rainfall and
gusty winds expected with the strongest storms. Low chances for
showers and thunderstorms will also continue into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 12:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lubbock TX
121 PM CDT Wed Aug 31 2022
TXZ021-022-027>029-033>036-039>043-312030-
Parmer-Castro-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-
Yoakum-Terry-Lynn-Garza-Kent-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart,
Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center,
Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth,
Slaton, Ralls, Crosbyton, Denver City, Plains, Brownfield,
Meadow, Wellman, Tahoka, New Home, ODonnell, Post,
Lake Alan Henry, and Jayton
121 PM CDT Wed Aug 31 2022
...Tropical-type funnel clouds have been sighted across the
Lubbock area this afternoon in association with bands of heavy
rain showers...
At 111 PM CDT, Doppler radar showed several westward moving bands of
showers and thunderstorms stretching from Parmer County in the
northwest to Stonewall County in the southeast. Atmospheric conditions
this afternoon are favorable for funnel cloud or landspout
formation. Occasionally, funnel clouds can briefly reach the
ground and become a landspout.
If outdoors, consider seeking shelter inside a building if a
landspout is observed.
Flash Flood, Lubbock
- When
- August 31, 12:30 PM CST to 2:30 PM CST
- Where
- Lubbock County, 2.31 mi SW of Woodrow to 1.97 mi SSW of Woodrow
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 33.423, -101.844
Photographs on social media showed that a portion of US Highway 87 near Farm to Market Road 41 was flooded.
Flash Flood, Terry
- When
- August 31, 1:30 PM CST to 3:30 PM CST
- Where
- Terry County, 3.6 mi S of Gomez to 2.37 mi N of Gomez
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.129, -102.391
A photograph on social media showed a vehicle that had drifted off the road at a low water crossing in Brownfield. The Brownfield police department confirmed that there were several flooded out vehicles throughout town. Additionally, heavy rainfall led to several flooded out buildings in town.
Flash Flood, Garza
- When
- August 31, 2:30 PM CST to 4:30 PM CST
- Where
- Garza County, 0.54 mi WSW of Post to 1.64 mi SSW of Augustus
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.176, -101.388
The Texas Department of Transportation reported that a portion of US Highway 84 was underwater due to heavy rainfall and a large backup in traffic occurred due to the flooded roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in California, August 31, 202225 events
- Flash Flooding in Texas, August 31, 2022$600 · 6 events
- Damaging Wind and Lightning Strike in Florida, August 31, 2022$4,000 · 50 kt wind · 5 events
- Damaging Winds in Kansas, August 31, 202260 kt wind · 4 events
- Flash Flooding and Damaging Wind in Georgia, August 31, 202250 kt wind · 3 events
- Flash Flooding in Texas, August 31, 20222 events
- Hail and Damaging Wind in Nebraska, August 31, 20221 in hail · 2 events
- Flash Flooding in New Mexico, August 31, 2022$1,000 · 2 events
- Flood and Damaging Wind in Florida, August 31, 202250 kt wind · 2 events
- Heat in Washington, August 31, 20221 event
- Wildfire in Kansas, August 31, 20221 event
- Flood in Texas, August 31, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044372, 1044373, 1044374.